Alert archive / California / Small Craft Advisories in 2012

Small Craft Advisory 141, NWS San Francisco Bay Area, CA

September 5, 2012

NWS San Francisco Bay Area, CA issued this small craft advisory at Sep 5, 2012, 2:27 AM PDT. It took effect at Sep 5, 2012, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2012, 2:27 AM PDT (09:27 UTC)
In effect from
Sep 5, 2012, 1:00 PM PDT
Expired
Sep 5, 2012, 9:00 PM PDT
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WHUS76 KMTR 050927
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
227 AM PDT WED SEP 5 2012


PZZ530-051730-
/O.NEW.KMTR.SC.Y.0141.120905T2000Z-120906T0400Z/
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
227 AM PDT WED SEP 5 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING. 

* WINDS: WESTERLY WINDS WILL INCREASE TO 15 TO 25 KT THIS
  AFTERNOON AND CONTINUE THROUGH THIS EVENING. WINDS WILL REMAIN
  STRONGEST NEAR ANGEL ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
998 
WHUS76 KMTR 051526
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
826 AM PDT WED SEP 5 2012

PZZ530-052330-
/O.CON.KMTR.SC.Y.0141.120905T2000Z-120906T0400Z/
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
826 AM PDT WED SEP 5 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 9 PM PDT THIS EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 9 PM PDT THIS EVENING. 

* WINDS: WESTERLY WINDS WILL INCREASE TO 15 TO 25 KT THIS 
  AFTERNOON AND CONTINUE THROUGH THIS EVENING. WINDS WILL REMAIN 
  STRONGEST NEAR ANGEL ISLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
843 
WHUS76 KMTR 052118
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
218 PM PDT WED SEP 5 2012

PZZ530-060400-
/O.CON.KMTR.SC.Y.0141.000000T0000Z-120906T0400Z/
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
218 PM PDT WED SEP 5 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING. 

* WINDS: WESTERLY WINDS WILL INCREASE TO 15 TO 25 KT THIS 
  AFTERNOON AND CONTINUE THROUGH THIS EVENING. WINDS WILL REMAIN 
  STRONGEST NEAR ANGEL ISLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
206 
WHUS76 KMTR 060409
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
909 PM PDT WED SEP 5 2012

PZZ530-060515-
/O.EXP.KMTR.SC.Y.0141.000000T0000Z-120906T0400Z/
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
909 PM PDT WED SEP 5 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 4, 10:40 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 4, 10:40 PM PDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1040 PM PDT TUE SEP 4 2012

.DISCUSSION...AS OF 9:00 PM PDT TUESDAY...COOLER DAY TODAY ACROSS
MOST OF THE CWA TODAY WITH A MUCH STRONGER PUSH FROM THE OCEAN.
SOME SPOTS WERE AS MUCH AS 15 DEGREES COOLER, ALTHOUGH THE
MAJORITY WERE RUNNING 4 TO 10 DEGREES LESS THAN MONDAY'S VALUES.
LAST VISIBLE SATELLITE IMAGE AND NOW NIGHTTIME SATELLITE IMAGES
SHOW CLOUDS ARE ALONG THE ENTIRE COAST AND HAVE ALREADY MOVED INTO
PORTIONS OF SF BAY PLUS INTO SALINAS VALLEY. WOULD EXPECT
WIDESPREAD CLOUDS OVERNIGHT FOR LOW-LYING SPOTS UP TO AROUND 1500 FEET.

MAIN FOCUS FOR THE FORECAST REMAINS ON MOISTURE ASSOCIATED WITH
POST-TROPICAL CYCLONE JOHN THAT CONTINUES TO MOVE TOWARD US FROM
THE SOUTH. MODEL GUIDANCE GIVES A DECENT SETUP FOR THIS WITH MOST
PARAMETERS LOOKING FAVORABLE SUCH AS 1+ INCH PW, MODIFIED TOTAL
TOTALS, MUCAPE, A WEAK VORTMAX, PLUS EVEN A 60 KT JET CORE THAT
WILL MOVE OVERHEAD STARTING TOMORROW AFTERNOON. CURRENT FORECAST
BRINGS IN A SLIGHT CHANCE FOR THUNDER BY EARLY WEDNESDAY MORNING
FOR SOUTHERN PARTS OF THE CWA AND THEN EXTENDS IT THROUGH THE
ENTIRE CWA FOR THE REST OF WEDNESDAY INTO THURSDAY. THAT LOOKS
REASONABLE ALTHOUGH WILL BE INTERESTING TO SEE IF THE COVERAGE
TURNS OUT TO BE A BIT HIGHER THAN THE STRICT GUIDANCE SUGGESTS.
DID ALSO CONTACT SPC TO RELAY CONCERN ABOUT PLACING US IN THE
GENERAL CONVECTIVE AREA FOR WEDNESDAY INTO THURSDAY. RIGHT NOW IT
LOOKS LIKE THE BEST CHANCE FOR THUNDER WILL BE SOMETIME WEDNESDAY
AFTERNOON AND EVENING WHEN MODIFIED TOTAL VALUES OF 35-40 DRIFT
ACROSS THE BAY AREA.

.PREVIOUS DISCUSSION...AN UPPER LEVEL LOW CONTINUES TO MOVE
SLOWLY EAST TOWARD NORTHERN CALIFORNIA...INCREASING ONSHORE FLOW
AND DROPPING TEMPERATURES. THIS AFTERNOON...TEMPERATURES ROSE INTO
THE 60S TO LOW 70S ALONG THE COAST...TO THE MID 70S TO MID 80S
INLAND. THE EXCEPTION TO THESE TEMPERATURES WERE PARTS OF MONTEREY
AND SAN BENITO COUNTIES...WHERE TEMPERATURES ROSE INTO THE 90S.
ONE OF THE WARMEST LOCATIONS OF THE DAY WAS PINNACLES...AT A WARM
98 DEGREES. THESE TEMPERATURES ARE BETWEEN 5 AND 10 DEGREES BELOW
NORMAL FOR THE BEGINNING OF SEPTEMBER.

THE MARINE LAYER IS FORECAST TO DEEPEN SLIGHTLY OVERNIGHT...TO
AROUND 1500 FEET...AS THE UPPER LOW CONTINUES TO SHIFT EAST. THIS
WILL ALLOW FOR GREATER STRATUS INTRUSION OVERNIGHT...WELL INTO THE
SALINAS VALLEY. TEMPERATURES OVERNIGHT ARE FORECAST TO FALL INTO
THE 50S THROUGH THE AREA...EXCEPT THE HIGHER ELEVATIONS...WHERE A
FEW AREAS MAY NOT DIP BELOW 70 DEGREES.

THE BIG FORECAST CONCERN OVER THE NEXT FEW DAYS WILL BE THE SLIGHT
CHANCE OF THUNDERSTORMS. MID AND HIGH LEVEL MOISTURE FROM POST-
TROPICAL CYCLONE JOHN OFF THE WEST COAST OF BAJA CALIFORNIA...WILL
MOVE NORTH TOWARD THE REGION ON WEDNESDAY. THE PLUME OF MOISTURE
WILL MOVE NORTH TOWARD NAPA/SONOMA COUNTIES BY LATE WEDNESDAY.
THIS IN COMBINATION WITH MID LEVEL INSTABILITY OVER THE REGION
WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THURSDAY...BEFORE THE MOISTURE SOURCE MOVES EAST OUT OF THE
REGION. MU CAPE VALUES WILL PEAK BETWEEN 200J/KG AND 300J/KG OVER
MUCH OF THE SAN FRANCISCO BAY...ACCORDING TO BOTH THE LOCAL WRF
AND NAM...SUFFICIENT FOR THUNDERSTORM DEVELOPMENT OVER THE REGION.
THE SHORT TERM MODELS HAVE BEEN INCONSISTENT WITH TIMING AND
LOCATION OF THUNDERSTORM DEVELOPMENT...ADDING UNCERTAINTY TO THE
FORECAST. HOWEVER...LATEST MODEL RUNS INDICATE THE GREATEST CHANCE
FOR THUNDERSTORMS WILL REMAIN OVER NORTH BAY.

AFTER THUNDERSTORM CHANCES MOVE OUT OF THE REGION THURSDAY...HIGH
PRESSURE WILL BEGIN TO BUILD NORTH AND WEST OVER THE AREA FROM THE
SOUTHWESTERN U.S. TEMPERATURES WILL RETURN TO NEAR SEASONABLE
READINGS...WITH NO RAIN IN SIGHT THROUGH THE WEEKEND INTO EARLY
NEXT WEEK.

THE CLIMATE PREDICTION CENTERS 8 TO 14 DAY OUTLOOK...BEGINNING
SEPTEMBER 12TH THROUGH THE 19TH CALLS FOR SLIGHTLY BELOW NORMAL
TEMPERATURES FOR THE SAN FRANCISCO BAY NORTHWARD. THE REST OF THE
REGION SHOULD SEE NEARLY NORMAL TEMPERATURES.

&&

.AVIATION...AS OF 10:40 PM PDT TUESDAY...THE MARINE LAYER HAS
DEEPENED TO ABOUT 1500 FEET AND ONSHORE FLOW HAS INCREASED.
CONSEQUENTLY...IFR CIGS HAD DEVELOPED AT MOST TERMINALS BY 06Z AND
ARE FORECAST TO DEVELOP AT ALL TERMINALS BY 09Z. CIGS SHOULD CLEAR
SLIGHTLY LATER ON WEDNESDAY MORNING COMPARED TO TUESDAY MORNING.
INCREASING MID LEVEL MOISTURE ON WEDNESDAY MAY RESULT IN ISOLATED
THUNDERSTORMS BY AFTERNOON.

VICINITY OF KSFO...IFR CIGS HAD DEVELOPED TO THE NORTH AND EAST OF
KSFO BY 06Z...BUT LIGHT SOUTHERLY FLOW ABOVE THE MARINE LAYER WAS
MAINTAINING VFR CONDITIONS AT KSFO AND ALONG THE APPROACH. IFR
CIGS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE SF BAY BY 09Z WITH
CLEARING FORECAST AROUND 18Z. CONFIDENCE IS MODERATE. LIGHT
WESTERLY WINDS OVERNIGHT AND INTO WEDNESDAY MORNING WILL INCREASE
TO 15 TO 20 KT ON WEDNESDAY AFTERNOON.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...IFR/LIFR CIGS CONTINUING THROUGH 18Z ON
WEDNESDAY.

&&

.FIRE WEATHER...AS OF 2:50 PM PDT TUESDAY...BIGGEST CONCERN THROUGH
THE FORECAST PERIOD WILL BE CHANCES FOR THUNDERSTORMS WET OR DRY.
MODEL GUIDANCE CONTINUES TO BE SPLIT WITH THE AMOUNT OF INSTABILITY
AVAILABLE AS TROPICAL MOISTURE MOVES IN FROM THE SOUTH.  THE NAM12
CONTINUES TO BE THE STRONGEST WITH THE UPPER LEVEL LIFT WHERE THE
GFS IS LESS UNSTABLE...BUT STILL CONTAINS A GOOD AMOUNT OF
MOISTURE.  NONETHELESS...THE GFS STILL INDICATES UPPER LEVEL
INSTABILITY WITH MODIFIED SOUNDINGS...MOST UNSTABLE CAPE AND
MODIFIED TOTAL TOTALS.  ADDITIONALLY...THE EXACT PLACEMENT OF
THUNDERSTORM DEVELOPMENT VARIES FROM MODEL TO MODEL.  THAT BEING
SAID...WILL GIVE EQUAL CHANCES ACROSS THE ENTIRE DISTRICT WEDNESDAY
AFTERNOON THROUGH THURSDAY.  INITIALLY STORMS MAY BE DRY...BUT GIVEN
FORECAST PWATS OF AN INCH STORMS WILL LIKELY BECOME WET.
REGARDLESS...WET OR DRY THE STATE OF THE FUELS REMAINS CRITICAL.
THAT BEING SAID...HEIGHTENED FIRE WEATHER CONCERNS AND THE WEATHER
SHOULD BE MONITORED OVER THE NEXT 36 TO 48 HOURS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...NONE.

PUBLIC FORECAST: BELL/RILEY
AVIATION/MARINE: DYKEMA
FIRE WEATHER:    MEHLE

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:46 AM PDTRed Flag WarningMTRAlameda, Contra Costa, Marin, Napa, Sonoma16 hr

Nearby

Small Craft Advisories in California, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.